Wyoming, 2003

Blizzard in Wyoming, March 17 to 19, 2003

March 17 to 19, 2003 · NWS CYS · 8 events in 8 counties and zones

8 blizzard, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 17, 4:00 AM MST, 30 minutes earlier.

Area forecast discussion, Mar 17, 4:00 AM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
400 AM MST MON MAR 17 2003

.SHORT TERM...AT 500 MB...UPPER LOW OVER UTAH TODAY WITH CYCLONIC
SOUTH TO SOUTHEAST FLOW OVER THE CWA.  PIECES OF ENERGY ROTATING
AROUND THE UPPER LOW MOVE ACROSS THE CWA TODAY.  TONIGHT THE UPPER
LOW MOVES INTO SOUTHERN COLORADO...WITH PIECES OF ENERGY CONTINUING
TO MOVE ACROSS THE CWA.  AT THE SURFACE...SURFACE LOW OVER EASTERN
COLORADO WILL PRODUCE DEEP UPSLOPE FLOW OVER THE CWA TODAY AND
TONIGHT.  DEEP MOISTURE IS ALSO PRESENT WITH THIS SYSTEM.  AT 700
MB...CLOSED LOW REMAINS OVER THE FORECAST AREA TODAY AND TONIGHT.
TEMPERATURES AT 700 MB ARE FROM -3 TO -8 C OVER THE WY PORTION OF
THE CWA...WHICH IS IN THE PERFECT RANGE FOR HEAVY SNOW.  TOTAL
SNOWFALL AMOUNTS THROUGH 12Z TUESDAY WILL BE FROM 6 TO 9 INCHES
ACROSS THE WYOMING PORTION OF THE CWA...EAST OF THE MOUNTAINS.  THE
MOUNTAINS WILL HAVE FROM 8 TO 12 INCHES AND THE WESTERN NEBRASKA
PANHANDLE WILL SEE FROM 2 TO 4 INCHES OF SNOW.  THE EASTERN HALF OF
THE NEBRASKA PANHANDLE WILL HAVE LESSER AMOUNTS THROUGH 12Z TUESDAY.

.LONG TERM...MAJOR PRECIP EVENT CONTINUES TUE WITH VERTICALLY STACKED
SYSTEM OVER NORTHEAST NM/SOUTHEAST CO PUMPING HIGH MOISTURE WESTWARD
THRU CWA AND AGAINST LARAMIE RANGE. MAY HAVE TO GIVE UP FORECASTING
SNOW ACCUMULATIONS IN INCHES AND GO TO AMOUNTS IN FEET...OR PARTS
THEREOF. THRU 48 HRS NCAR MM5 GIVES CWA ANYWHERE FROM 1 TO 2 INCHES
LIQUID...EXCEPT RWL AREA AND EXTREME SOUTHERN PANHANDLE. NCEP MODELS
IN AGREEMENT WITH SURPRISING CONSISTENCY IN CLOBBERING LARAMIE
MOUNTAINS AND THEIR EAST SLOPES THRU TUE NIGHT. BOTH ETA/AVN HAVE
VORTICITY LOBE FROM UPPER LOW TO ALONG WY/NEB BORDER TO ENHANCE UVVS
LATE TONIGHT/EARLY TUE WITH ANOTHER LOBE LATE TUE. EAST OR
NORTHEASTERLY 700 MB FLOW RUNNING 25-40 KTS OVER CWA THEN. WOULD
PREFER SNOW FAVORABLE THETA-E TEMPS TO BE CLOSER TO 600 MB RATHER
THAN 700 MB. MODELS HAVE WET BULB ZERO IN BOUNDARY LAYER STRADDLING
WY/NEB BORDER TUE...THEN IT EDGES HAIR EASTWARD TUE NIGHT. 06 UTC
MESO-ETA PICKING UP ON 40+ DEWPOINTS OVER PANHANDLE AND EDGED WET
BULB ZERO FARTHER WEST TONIGHT BUT ONLY A HAIR. NCEP MODELS MOVE
SURFACE LOW INTO TX/OK PANHANDLE AREAS DURING DAY TUE...WHILE MM5
KEEPS IT OVER SOUTHEAST CO. WILL TAPER DOWN SNOW WED-THU BUT
CONTINUITY MAY BE BETTER GUESS.

.CYS...
WY...WNTR STRM WRNG THIS AFTN-TUE SE MTNS & CONVERSE CNTY ZNS 59..
     63..64..66.
     WNTR STRM WRNG TNGT-TUE SE PLAINS ZNS 60..67>70.
     WNTR STRM WATCH TNGT-TUE LARAMIE VLY & N CARBON CNTY ZNS 62..65.
NE...NONE.

COX/KMD
Hazardous weather outlook, Mar 16, 4:45 PM MST, 11 hours 45 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-171230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
445 PM MST SUN MAR 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

RAIN AND SNOW SHOWERS WILL GRADUALLY DEVELOP THIS EVENING OVER
SOUTHEAST WYOMING AND BECOME MORE NUMEROUS AND SPREAD INTO THE
WESTERN NEBRASKA PANHANDLE LATER TONIGHT.

PRECIPITATION WILL MAINLY FALL AS RAIN OVER THE WESTERN NEBRASKA
PANHANDLE AND THE FAR EASTERN PLAINS OF WYOMING THROUGH TONIGHT.
FURTHER WEST...AREAS OF LIGHT RAIN OR A MIXTURE OF RAIN AND SNOW
WILL GRADUALLY CHANGE OVER TO ALL SNOW DURING THE NIGHT.  THERE
SHOULD BE LITTLE OR NO ACCUMULATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

...A WINTER STORM WATCH HAS BEEN ISSUED FOR SOUTHEAST WYOMING
EXCEPT FOR CARBON COUNTY MONDAY NIGHT AND TUESDAY...

RAIN WILL FALL OVER THE WESTERN NEBRASKA PANHANDLE MONDAY...WHILE
SNOW IS LIKELY OVER MUCH OF SOUTHEAST WYOMING.  SNOWFALL AMOUNTS OF
1 TO 3 INCHES IS EXPECTED FROM CONVERSE COUNTY INTO THE SNOWY AND
LARAMIE RANGE DURING THE DAY.

GUSTY WINDS AND PERIODS OF SNOW ARE EXPECTED ACROSS SOUTHEAST
WYOMING MONDAY NIGHT AND TUESDAY...LIKELY CONTINUING INTO
WEDNESDAY.  SIGNIFICANT ACCUMULATIONS AREE EXPECTED DURING THIS
PERIOD...WITH LOCALLY HEAVY AMOUNTS POSSIBLE.  THIS COULD MAKE FOR
DIFFICULT TRAVEL AND WILL PRESENT A DANGEROUS SITUATION FOR RANCHERS
THAT HAVE YOUNG LIVESTOCK.

CONDITIONS WILL BE IMPROVING ON WEDNESDAY...WITH SNOW GRADUALLY
COMING TO AN END AND SLOWLY DIMINISHING WINDS.

THIS PERIOD OF ADVERSE WEATHER WILL BE THE RESULT OF A STORM SYSTEM
THAT WILL MOVE INTO ROCKIES TONIGHT AND MONDAY.  THE STORM WILL
BECOME MUCH BETTER ORGANIZED MONDAY AS IT MOVES OVER THE WESTERN
HIGH PLAINS.  THE STORM SYSTEM WILL MOVE AWAY SLOWLY...AND WILL
CONTINUE TO PRODUCE SNOW INTO THE MIDDLE PART OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WCJIN-WYSE-WYNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 blizzard. Local standard time, as filed.

Blizzard, Cheyenne Foothills / C Laramie

When
March 17, 4:30 AM MST to March 19, 3:30 PM MST
Where
Cheyenne Foothills / C Laramie forecast zone
Property damage
$100,000
Reported by
GENERAL PUBLIC

Blizzard, Converse / Converse Except X S

When
March 17, 4:30 AM MST to March 19, 3:30 PM MST
Where
Converse / Converse Except X S forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

A powerful winter storm produced heavy snow and blizzard conditions over much of southeastWyoming over a 2 1/2 day period, closing most roads and isolating many areas. Snowfallamounts of 2 to 3 feet were reported over the Laramie Range west of Cheyenne, WY. Snowfall amounts from 12 to 20 inches were common over the adjacent plains from Douglas,WY. to Cheyenne, with Cheyenne recording just over 18 inches. In addition, gusty windsfrom 30 to 45 mph combined with the snow to produce drifts from 6 to 10 feet in some areas.

Blizzard, Goshen

When
March 17, 4:30 AM MST to March 19, 3:30 PM MST
Where
Goshen forecast zone
Reported by
GENERAL PUBLIC

Blizzard, Laramie Range / Se Albany / W Laramie

When
March 17, 4:30 AM MST to March 19, 3:30 PM MST
Where
Laramie Range / Se Albany / W Laramie forecast zone
Reported by
GENERAL PUBLIC

Blizzard, Laramie Valley / Wc and Sw Albany

When
March 17, 4:30 AM MST to March 19, 3:30 PM MST
Where
Laramie Valley / Wc and Sw Albany forecast zone
Reported by
GENERAL PUBLIC

Blizzard, North Carbon

When
March 17, 4:30 AM MST to March 19, 3:30 PM MST
Where
North Carbon forecast zone
Reported by
GENERAL PUBLIC

Blizzard, North Laramie Range / X S Converse / N Albany / X Se Natrona

When
March 17, 4:30 AM MST to March 19, 3:30 PM MST
Where
North Laramie Range / X S Converse / N Albany / X Se Natrona forecast zone
Reported by
GENERAL PUBLIC

Blizzard, Platte

When
March 17, 4:30 AM MST to March 19, 3:30 PM MST
Where
Platte forecast zone
Reported by
GENERAL PUBLIC

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347878, 5347959, 5347960, 5347961, 5347962, 5347963, 5347964, 5347965.